Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 36, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 19, 2004, 1:55 PM MDT for Flathead County, Lake County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2004, 1:55 PM MDT (19:55 UTC)
- Expired
- Aug 19, 2004, 2:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 102 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1820 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 191955 SVRMSO MTC029-047-192045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 155 PM MDT THU AUG 19 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FLATHEAD COUNTY IN NORTHWEST MONTANA NORTHWESTERN LAKE COUNTY IN NORTHWEST MONTANA * UNTIL 245 PM MDT * AT 153 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BIG ARM...OR ABOUT 19 MILES SOUTH OF KALISPELL...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIG ARM BY 245 PM MDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4807 11443 4795 11463 4768 11434 4784 11407 $$ TAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:02 AM MDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 19, 9:02 AM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 902 AM MDT THU AUG 19 2004 .UPDATE...THE SATELLITE AND RADAR ARE SHOWING THAT THE UPPER LEVEL DISTURBANCE MOVING SOUTHWARD OUT OF CANADA IS CAUSING CONVECTION EARLIER THAN FORECASTED. SO ADDED MORNING CONVECTION TO THE NORTHWEST MONTANA ZONES. ALSO REMOVED THE MENTION OF PATCHY FOG...CURRENT SATELLITE IS SHOWING THAT THE FOG IS DISSIPATING. && .PREVIOUS DISCUSSION...TODAY THROUGH FRIDAY NIGHT... NORTHWEST FLOW CONTINUES OVER THE NORTHERN ROCKIES. WITH CLEARING SKIES AND ABUNDANT LOW LEVEL MOISTURE EXPECT PATCHY FOG TO DEVELOP ACROSS PORTIONS OF WESTERN MONTANA THIS MORNING. THIS AFTERNOON THE ATMOSPHERE WILL DESTABILIZE WITH SURFACE HEATING. THIS INSTABILITY WILL COMBINE WITH LINGERING MOISTURE AND WEAK UPPER LEVEL DISTURBANCES CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP. STORM ACTIVITY LOOKS TO DECREASE WITH THE LOSS OF DAYTIME HEATING THURSDAY NIGHT. FRIDAY AFTERNOON AND EVENING THE UPPER RIDGE TO THE WEST IS WEAKENED BY AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER NORTH CENTRAL CANADA. THIS WILL PLACE THE BEST POTENTIAL FOR PRECIPITATION ACROSS NORTHWEST MONTANA INTO FRIDAY NIGHT. HOWEVER CAN NOT RULE OUT AN ISOLATED THUNDERSTORM OR TWO DURING THE AFTERNOON AND EVENING ACROSS SOUTHWEST MONTANA AND EAST CENTRAL IDAHO AS THE ATMOSPHERE AGAIN DESTABILIZES WITH SOLAR HEATING. SATURDAY THROUGH THURSDAY...WEAK RIDGE AT FIRST OVER THE REGION. AS AN UPPER LEVEL LOW MOVES TOWARD THE BRITISH COLUMBIA COAST THE RIDGE GETS FLATTENED BY EARLY SUNDAY. AFTER THAT A SERIES OF LOWS MOVE ACROSS THE REGION THROUGH THURSDAY KEEPING A CHANCE OF SHOWERS/THUNDERSTORMS AND BELOW NORMAL TEMPERATURES. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE/SMITH PREVIOUS DISCUSSION/GILCHRIST/KOLATA
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:48 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 57 min |
| Aug 19, 3:51 PM MDT | Severe Thunderstorm Warning | MSO | Sanders | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.